The Food Standards Agency (FSA) has warned “the bodybuilding community” about “fat-burner” supplements containing the industrial chemical, DNP (2, 4-dinitrophenol), which has been linked to a death that is being investigated by police.
The FSA warned the unauthorised chemical, “is known to have serious short-term and long-term effects, which can be extremely dangerous to human health.”
“The 'fat-burner' capsules containing DNP appear to be marketed primarily at the bodybuilding community as a way of losing excess fat,” the agency said.
“Labelling on products containing DNP may vary, but consumers should avoid any product described as containing DNP or 2, 4-Dinitrophenol.”
“Depending on the amount consumed, signs of acute poisoning could include nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and irregular heart-beat, possibly leading to coma and death. Consuming lower amounts over longer periods could lead to cataracts and skin lesions and effects on the heart, blood and nervous system.”